Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Huntsville, AL

September 4, 2022Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 4, 2022, 12:36 PM CDT for Cullman County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2022, 12:36 PM CDT (17:36 UTC)
Expired
Sep 4, 2022, 4:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 12:07 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 4, 12:07 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1207 PM CDT Sun Sep 4 2022

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 932 AM CDT Sun Sep 4 2022

Active weather will continue today as an upper low continues to
stall around SE MO. A warm front has shifted north through the
forecast area this morning, and moisture is expected to increase
into the afternoon. Southwest flow will persist aloft with several
weak disturbances moving across the upper trough axis, resulting
in multiple rounds of showers and storms today. With PWAT values
rising to 2" or just above, flash flooding will once again be a
concern as wind flow is largely unidirectional, setting the stage
for training storms. This is even more likely today after some
areas received 3-5" of rain yesterday and last night. Minor
tweaks to PoPs were made to account for current radar trends, but
otherwise previous forecast remains on track. Highs today will be
in the upper 70s to lower 80s, a little below normal for early
September.

&&

.SHORT TERM...
(Tonight through Wednesday)
Issued at 300 AM CDT Sun Sep 4 2022

Little change in the overall pattern is expected tonight and into
the Labor Day holiday, with the front remaining in the area while
the upper trough axis remains anchored to the west. This will
translate into sct/num showers/tstms continuing into the first
half of next week, mainly during the daytime hrs, aided by an
increase in buoyant energy coupled with a persistent Gulf fetch.
Even with the frontal boundary diminishing in the Tue/Wed time
frame, embedded disturbances rotating NE along the eastern fringe
of the upper trough pattern will work to enhance some of this
convection/brief heavy rainfall. Localized/minor flooding concerns
will continue into mid week, as total rainfall amounts approach
2-3 inches, coupled with locally higher amounts. Highs will be in
the lower/mid 80s, while overnight lows trend mainly into the
upper 60s/near 70F.

&&

.LONG TERM...
(Wednesday night through Saturday)
Issued at 300 AM CDT Sun Sep 4 2022

The unsettled wx pattern will continue thru the end of the work
week and into the first half of the weekend, as the upper trough
axis drifts eastward into the central Gulf states. There is some
uncertainty as to the location of the axis of heavier rainfall
going past Wed. In any case, good synoptic lift coupled with a
persistent Gulf moisture fetch will maintain sct/num showers/tstms
into Sat, mainly during the afternoon hrs. Again, localized/minor
flooding issues will be the biggest threat with some of this
convective activity/brief heavy rainfall. An added 1-2 inches of
rainfall is possible thru the latter half of the forecast period.
Afternoon highs are also expected to remain in the lower/mid 80s,
while early morning lows fall predom into the upper 60s/near 70F.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sun Sep 4 2022

Showers and storms will begin to impact the terminals this
afternoon, and reductions to MVFR/IFR conditions will be possible
during heavier downpours. Have handled this with TEMPO groups at
both terminals for reductions to MVFR cigs and vsbys, but
amendments may be needed at HSV if a heavier storm moves over the
terminal. Lightning and gusty winds could accompany this activity,
and gusts up to 30kts will be possible. MVFR to IFR stratus is
expected to develop during the morning hours on Monday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...25
SHORT TERM....09
LONG TERM....09
AVIATION...25
Hazardous weather outlook, Sep 4, 4:35 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
435 AM CDT Sun Sep 4 2022

ALZ001>010-016-TNZ076-096-097-051100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
435 AM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected today and tonight.
Locally heavy rainfall is possible with some of these storms and may
translate into some instances of localized flash flooding, especially
in low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms will continue each day Monday
through Saturday. Locally heavy rainfall remains possible with some
of these storms and again may result in some episodes of localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 10:27 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1027 AM CDT Sun Sep 4 2022

ALZ008>010-041615-
Marshall AL-DeKalb AL-Jackson AL-
1027 AM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of northeastern
Marshall, south central Jackson and west central DeKalb Counties
through 1115 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Geraldine, or 10 miles northeast of Guntersville,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Rainsville, Fyffe, Powell, Geraldine, Section, Dutton,
Langston, Lakeview and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 8614 3444 8628 3468 8597 3449 8581
TIME...MOT...LOC 1526Z 236DEG 12KT 3442 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSB
Local storm report, Sep 4, 11:26 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     FLASH FLOOD      4 N GUNTERSVILLE        34.41N 86.28W
09/04/2022                   MARSHALL           AL   BROADCAST MEDIA

            WATER RISING OVER A CREEK BANK AND AN
            ESTIMATED 6 INCHES OF WATER FLOWING OVER THE
            ROAD ON WILLOW LAKE CIRCLE. RELAYED VIA
            SOCIAL MEDIA.

&&

25
Local storm report, Sep 4, 11:31 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 AM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       5 W GUNTERSVILLE        34.36N 86.36W
09/04/2022  M8.00 INCH       MARSHALL           AL   PUBLIC

            OVER 8 INCHES OF RAIN MEASURED WEST OF
            GUNTERSVILLE SINCE 7AM.

&&

25

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:45 PM CDTFlash Flood WarningHUNLawrence, Limestone118 min
Sep 4, 1:44 AM CDTSpecial Weather StatementHUNLawrence46 min
Sep 4, 4:15 AM CDTSpecial Weather StatementHUNJackson45 min
Sep 4, 4:29 AM CDTSpecial Weather StatementHUNLimestone46 min
Sep 4, 10:27 AM CDTSpecial Weather StatementHUNDeKalb48 min
Sep 4, 11:03 AM CDTFlash Flood WarningHUNMarshall4 hr
Sep 4, 11:32 AM CDTFlash Flood WarningHUNDeKalb, Jackson, Marshall3 hr
Sep 4, 2:31 PM CDTAreal Flood WarningHUNDeKalb, Jackson, Marshall3 hr
Sep 4, 2:42 PM CDTFlash Flood WarningHUNColbert, Lawrence2 hr
Sep 4, 5:32 PM CDTFlood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more25 hr
Sep 3, 11:15 PM CDTSpecial Weather StatementHUNFranklin45 min
Sep 4, 2:26 AM CDTSpecial Weather StatementHUNFranklin49 min
Sep 4, 3:07 AM CDTFlash Flood WarningHUNFranklin, Moore5 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.